I just had tumescent Smart Lipo done on my abdomen and a male breast reduction. My doctor said that I could take Ibuprofen after the surgery. After I did some research, this does not seem to be a good idea. I am 3 days post-op and I want to know, will the first 3 days of taking Ibuprofen affect my results? I just stopped taking it.
Ibuprofen Intake Post Plastic Surgery Procedure?
Doctor Answers 13
Ibuprofen Post Surgery
Thank you for your post. As you can see from my colleagues answers, there is no true consensus on the effects of ibuprofen on post surgical results. Some things in the practice of medicine are based less on scientific data and more on traditions handed down from instructor to student. In my practice I prefer patients to avoid anti-inflammatory medications for 10 days before and 10 days after surgery. That being said, I cannot claim that your taking ibuprofen in the first 3 days after surgery will affect your results.
Ibuprofen after surgery
Ibuprofen and antiinflammatory medications can be taken after almost every kind of surgery. They pose no risk in terms of postoperative morbidity in terms of excessive bleeding. They are also beneficial in terms of their antiinflammatory response.
When it comes to vein surgery (varicose veins), I also allow my patients to take aspirin if they have a need to do so.
I would follow your doctor's recommendations - the physician that did your surgery - as he/she has a protocol for how he practices and what is best for his/her patients.
I wouldn't worry about the short term consequences of these medications. Real bleeding usually has a surgical cause and is not from medications - although it is usually blamed on medications, vitamins, homeopathic drugs that patients take without informing their surgeons.
No Big Deal
Ibuprofen and other non-steroidal anti-inflammatory medications have many advantages following surgery. They help to diminish the post-surgical inflammatory response that prolongs the pain and swelling after the trauma of surgery, and they are synergistic with (or may eliminate entirely) the use of narcotic pain medications.
Although they should be avoided before surgery, there is no reason why they cannot be used after surgery. By this point, there should be minimal risk of surgical bleeding, and any risk of increased bruising is purely hypothetical. I have used non-steroidal anti-inflammatory medications in my post-op breast augmentation patients as well as liposuction patients, with no noticeable worsening or prolongation of bruising.
I find it advantageous to wean patients off narcotic pain medications as quickly as possible, to avoid dependence issues as well as constipation. There may be a slightly higher risk of gastric irritation with the non-steroidal anti-inflammatories, but this is more than balanced by the positive effects.
You might also like...
You are right! No ibuprofen for at least 7 days after the procedure
Ibuprofen, as well as aspirin, aleve and other variants (advil, motrin, etc) are not supposed to be taken within 7 days before and 7 days after a procedure. For this reason, I recommend only tylenol extra strength to my patients who are doing this procedure.
The reason for this is that it affects clotting and could lead to quite a bit more bruising and even complications. This is not recommended after a procedure such as this.
It's a good thing you checked first before taking it!
Ibuprofen is okay!
But since you asked...it is definitely okay to take Ibuprofen after surgery. It is a total myth that it increases the risk of post surgical bleeding.
Here is the conclusion (in public domain and available without purchase) of an April 2016 article from the most prestigious plastic surgery journal:
"Conclusions: Ibuprofen is a useful medication in the setting of surgery, with multiple beneficial effects. This meta-analysis represents a small set of high-quality studies suggesting that ibuprofen provides pain control equivalent to narcotics. Importantly, ibuprofen was not associated with an increased risk of bleeding. Further large studies will be necessary to elucidate this issue further, but ibuprofen is a safe postoperative analgesic in patients '"
Plastic & Reconstructive Surgery:
April 2016 - Volume 137 - Issue 4 - p 1309–1316
(and it sounds like some of my colleagues should read it, too!)
Better Safe than Sorry
One thing we know for sure is that these drugs definitely can cause an increase in the Bleeding Time (BT) of some patients (BT is a test of the blood's ability to clot), and this could be the reason that some have reported a higher incidence of bleeding after surgery.
My feeling is: if there is any doubt, why take it? I do not think that these drugs are essential for a comfortable and successful recovery from gynecomastia surgery, thus I recommend that my patients avoid these types of medications 2 weeks before and 1 week after surgery. Better safe than sorry!
I hope that answers your question.
NSAIDS should be avoided after plastic surgery procedures
NSAIDS should be avoided. Ibuprofen is a non-steroidal anti-inflammatory drug that should not be used 1 week prior to and 1 week after surgery of this type. Ibuprofen is also sold as Advil, Motrin, and other trade names. This class of drug should be avoided in this case as it can affect the platelet function in your blood and affect the ability of the blood to clot.
Out of an abundance of caution many doctors recommend to their patients in your situation to avoid NSAIDs and to take Tylenol instead. With Tylenol it is very important to follow the directions on the medication to avoid taking too large a dose of acetaminophen. Many prescribed pain medications also contain acetaminophen which if taken together with Tylenol can cause toxic levels which may affect your liver. Please consult your physician if you have any questions.
Liposuction and Advil
Ibuprofen after surgery
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.